Even though the drug is not addicting, Tegretol withdrawal symptoms can occur if you stop taking it too quickly. It can make seizures worse, or it may cause you to have a type of seizure you have never had before. This can happen even if you aren't taking it for seizures. To reduce your risk of developing Tegretol withdrawal, your healthcare provider may recommend stopping the drug slowly.
Tegretol Withdrawal: An IntroductionTegretol® (carbamazepine) is a prescription medication used for treating epilepsy and for trigeminal neuralgia.
As with most seizure medications, stopping Tegretol is not recommended without your healthcare provider's approval. It is also not recommended that you stop the drug quickly. Although Tegretol is not addicting and is not likely to be abused, stopping it too quickly can cause problems.
Symptoms of Tegretol WithdrawalThe most important symptom of Tegretol withdrawal is seizures. Stopping the drug too quickly can make seizures worse or may cause you to have a type of seizure you have never had before. This is possible even if you are not taking Tegretol to treat seizures.
Limiting Tegretol WithdrawalIn most cases, your healthcare provider will suggest that you wean yourself off the drug slowly to avoid seizures or other Tegretol withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping Tegretol slowly. The exact way your healthcare provider suggests you do this will vary, depending on your Tegretol dosage, how long you have been taking it, and whether you are starting a new seizure medication.
If you stop taking Tegretol before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Tegretol. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping it.